CBT involves working with a therapist or counselor, typically once per week, to identify and change negative thought patterns. CBT was initially developed as a treatment for depression and other psychological problems, but it seems to work well for people with tinnitus. Several studies and meta-reviews, including one published in the Korean Journal of Audiology, have found that CBT significantly improves irritation and annoyance that often comes with tinnitus.
Almost everyone has had tinnitus for a short time after being exposed to extremely loud noise. For example, attending a loud concert can trigger short-lived tinnitus. Some medications (especially aspirin and other nonsteroidal anti-inflammatory drugs taken in high doses) can cause tinnitus that goes away when the drug is discontinued. When it lasts more than six months, it's known as chronic tinnitus. As many as 50 to 60 million people in the United States suffer from this condition; it's especially common in people over age 55 and strongly associated with hearing loss. Many people worry that tinnitus is a sign that they are going deaf or have another serious medical problem, but it rarely is.
Exposure to Loud Noise: Exposure to loud or excessive noise can damage or destroy hair cells (cilia) in the inner ear. Because the hair cells cannot be renewed or replaced, this can lead to permanent hearing loss and/or tinnitus. Continued exposure can worsen these conditions, so people who work in loud environments should always wear ear protection. This includes musicians, air traffic controllers, construction workers, military personnel, and first responders. In addition, consider lowering the volume on your iPod and wearing earplugs at loud concerts.
Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.
Loud noise exposure: Being exposed to occupational loud noise on a regular basis from heavy equipment, chain saws or firearms is a common cause of tinnitus. However, even if you don’t work in a noisy environment, you can still suffer the effects of noise exposure by listening to loud music through headphones, attending live music performances frequently and engaging in noisy hobbies.